Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Missoula, MT

August 1, 2014Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 1, 2014, 6:34 PM MDT for Flathead County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 6:34 PM MDT (00:34 UTC)
Expired
Aug 1, 2014, 7:15 PM MDT
In force
41 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3690 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WWUS85 KMSO 020034
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT FRI AUG 1 2014

MTZ002-020115-
WEST GLACIER REGION-
634 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
715 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR
38 MILES NORTHEAST OF EVERGREEN...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GOING-TO-THE-SUN ROAD
IN GLACIER PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4885 11379 4881 11375 4877 11375 4874 11370
      4862 11374 4862 11387 4882 11397 4886 11385
TIME...MOT...LOC 0034Z 161DEG 10KT 4871 11383

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:35 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
235 PM MDT Fri Aug 1 2014

.DISCUSSION...Showers and thunderstorms are beginning to develop
in the region this afternoon as the next wave of monsoon
moisture approaches. Showers and thunderstorms are forecast by
high resolution model guidance to pass through north central Idaho
and western Montana from the southwest to the northeast through
this afternoon and evening. Relatively dry air ahead of the
monsoon push will promote storms with gusty winds initially but
as more moist air arrives brief heavy rain will become more
common especially by the evening. The associated shortwave trough
will linger in northwest Montana tonight so showers, isolated
thunderstorms, and cloud cover will linger through tonight in the
Glacier Region and decrease in areas to the southwest. An easterly
gradient will also develop from Kalispell eastward late this
evening so east winds are going to increase overnight.

Saturday will be similar to today with valley temperatures in the
upper 80s and 90s and afternoon thunderstorms.

The northern Rockies will remain under the this pattern for
several days. A ridge pattern for the northern Rockies will keep
temperatures at or above average for next week. However, moisture
associated with the southwest monsoon will continually move north
over the southern reaches of the northern Rockies. Isolated
mountain thunderstorms can be expected on a daily basis, with
storms occasionally moving out over the valleys.

Some days will be much stormier than others, though it is very
difficult to predict which days will be stormier due to the
relatively weak disturbances moving through the ridge causing the
showers.

One feature of interest is a broad, weak low pressure system
moving under the ridge early next week. Models have been very
inconsistent with the path of this disturbance, and ensembles do
not yet agree well on a path. If the Northern Rockies were to
take a direct hit, this would cause several slow moving, very wet
storms. It is the perfect scenario for heavy rain and flash
floods. Confidence remains below average for this system, but the
potential impacts necessitate us to keep a close watch on how this
evolves.

&&

.AVIATION...Showers and thunderstorms are developing through north
central Idaho and southwest Montana this afternoon, but are
mostly stationary over the terrain. A shortwave approaching from
Oregon will help storms to have better storm motion and high
resolutions model guidance have thunderstorms to pass from the
southwest to northeast during this afternoon and evening. Most of
the convective activity will decrease late this evening but
showers, isolated thunderstorms, and cloud cover are anticipated
through northwest Montana overnight. An easterly pressure gradient
will develop mainly from KGPI and east, so easterly winds can be
expected through Saturday morning. The active monsoon pattern will
continue on Saturday so showers and thunderstorms are to return in
the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 1, 6:34 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT FRI AUG 1 2014

MTZ002-020115-
WEST GLACIER REGION-
634 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
715 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR
38 MILES NORTHEAST OF EVERGREEN...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GOING-TO-THE-SUN ROAD
IN GLACIER PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4885 11379 4881 11375 4877 11375 4874 11370
      4862 11374 4862 11387 4882 11397 4886 11385
TIME...MOT...LOC 0034Z 161DEG 10KT 4871 11383

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:27 PM MDTSpecial Weather StatementMSO48 min
Aug 2, 4:38 PM MDTSpecial Weather StatementMSOIdaho52 min
Aug 2, 5:18 PM MDTFlash Flood WarningMSOIdaho117 min
Aug 2, 5:30 PM MDTAreal Flood AdvisoryMSOIdaho2 hr

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.